Network / newlifeoutlook / healthscene

Interaction of Meds and ED

Do Your Medications Cause Erectile Dysfunction?

With men placing a high importance on sex in a relationship, it is often quite awkward and embarrassing for them to admit to a sexual problem. Recent studies have shown a profound correlation between erectile dysfunction and medications taken daily.

There is an entire laundry list of medications available on the market that can cause this sexual dysfunction in men, especially in older adult males. The common culprits are statins and fibrates, blood pressure medication, and antipsychotics. New studies are showing that older antidepressants and benzodiazepines are also linked with higher probability of erectile dysfunction than previously thought.

Antidepressants Linked to Erectile Dysfunction

Antidepressants are often prescribed to treat depression. They may also be prescribed to treat anxiety, eating disorders, chronic pain, smoking cessation, obsessive compulsive disorders, and some disorders caused by hormones. It is also important to note that there are several types of antidepressants: dopamine antagonists, lithium, tricyclic antidepressants, monoamine oxidase inhibitors, and selective serotonin re-uptake inhibitors.

Studies have shown that tricyclic antidepressants are more likely to cause erectile dysfunction than the other antidepressants commonly prescribed. The reasoning is that antidepressants block the action of three chemicals that relay signals between nerve cells. These chemicals are serotonin, acetylcholine, and norepinephrine. Men taking Anafranil, which is one of the most popular name brand tricyclic antidepressants, report ejaculation failure, decreased libido, and impotence.

Researchers Find an Association with ED and Certain Medications

A recent research study compared men who were taking blood pressure medication and did not find an increased risk of erectile dysfunction (ED) in them. This surprised researchers due to previous studies which correlated blood pressure medication and higher prevalence of ED. New England Research Institutes surveyed 2,301 men about their medications and sexual functions.

Out of over 2,000 men, one in five were reported to have ED. Of the 60 men surveyed who had taken tricyclic antidepressants, half of those reported ED affecting their sexual functionality. About one quarter of men who had not taken tricyclic antidepressants also reported problems with ED. Researchers took into account other factors such as age and other health problems and came to the conclusion that men on tricyclic antidepressants are three times as likely to develop ED when taking these drugs. Men taking benzodiazepines were two times as likely to develop ED. Benzodiazepines include such commonly prescribed medications as Xanax, Klonopin, Valium, and Ativan, and are used to treat anxiety.

The cause of ED when taking these drugs is up for debate. It is not known if the drugs are causing the sexual disorder, if the ED is causing psychiatric conditions necessitating continued use of the drug, or some other underlying conditions. The pathways causing ED are also not widely understood. Researchers also tested men taking medications for hypertension. The results were surprising in that men taking medication for hypertension did not have a higher risk of ED than those not taking medication for hypertension. Researchers had already taken into account other conditions and excluded them so this may also be a reason why the group did not see more cases of men with ED.

Conclusions

More research needs to be done on this very delicate subject matter (erectile dysfunction) to understand the results seen in these studies. Also, experts suggest that a larger group of men should be studied. The group studied was limited and should only be viewed as exploratory analysis.

Resource:

http://www.newsmaxhealth.com/Health-News/erectile-dysfunction-drugs-sex/2013/05/30/id/507227

Healthy LivingYou're not alone.We are building our ED community.Join Now